Jump to content
CrazyBoards.org

Recommended Posts

I'm only on 300mg of Lithium and after it built up in a week, the nausea started coming on. It's worse at night and it's difficult to brush my teeth because I gag. So I'm going to stay on 300mg for more than a week. Is there a standard period of time it takes for this to possibly go away? I couldn't take a normal dose of Risperdal partly because of nausea. I'm starting to feel hopeless because I have such a problem with this and Depakote can't be any better from what I've read.

Would it make sense, if/when I'm ready to go up, to do 600mg every other day and 300mg every other day for a week? Or is that too much up and down each day? I'm thinking 300-600 is the biggest jump, anything beyond that will be less that double an increase.

Thanks.

Link to comment
Share on other sites

I find that the first week or two is the worst for nausea then it eases off.

One trick is to divide your dose if possible.  Take half in the morning, half in the evening, with meals. Be sure to drink plenty of water, like a couple quarts a day while on lithium, that's in the PI sheet.    While you don't want to over do  it, try adding a bit of salt to your diet, either on your food or with a salty snack like chips. Lithium is a natural salt and will displace the sodium chloride in your body.

Until things ease up keep meals light.  You can sip ginger ale and nibble soda crackers to keep a little something on the stomach.

If side effects are too bad, you could back down the dose by say half and slowly work back up, with pdoc approval.

On increasing, definitely wait till side effects subside.  I personally  prefer to increase by a steady amount each day rather than upsy downsy (that's a technical term) by splitting tabs  so 450 each day rather than 300/600.  Again check with your pdoc. 

Check your tabs and type of lithium.  If the tabs are scored it should be safe to split them.  If you have an Extended Release (xr) like Eskalith or Lithobid and the tabs are not scored then you don't want to damage the tabs and foul up the release coatings.

Good luck.  A.M.

Link to comment
Share on other sites

L.F.

Gee I'm not sure because I'm not sure what formulation you are taking; Immediate release or extended release.

You need to check with your pharmacist or pdoc which you are taking.

The main reason the extended release used in Lithobid and Eskalith was developed was to reduce the nausea side effects.

If you are not taking the extended release I would suggest that you contact your Pdoc immediately to discuss a switch.  Cost should not be a big factor since the extended release is available as a generic and only costs about US $23 at full price for a months supply.  A bargain in today's world.

A.M.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...